Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 74, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Aug 29, 2017, 2:02 AM CDT for Calcasieu Parish, Cameron Parish, Jefferson Davis Parish, Louisiana. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2017, 2:02 AM CDT (07:02 UTC)
- Expired
- Aug 29, 2017, 11:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA
The radar
The Lake Charles radar (KLCH), 20 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:27 AM CDT | FLASH FLOOD | 1 E Lake Charles, LA | MEDIA REPORTS FLOODING ALONG GENERAL TRAVIS AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 205 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
081
WGUS54 KLCH 290702
FFWLCH
LAC019-023-053-291400-
/O.NEW.KLCH.FF.W.0074.170829T0702Z-170829T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
202 AM CDT TUE AUG 29 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northeastern Cameron Parish in southwestern Louisiana...
Jefferson Davis Parish in southwestern Louisiana...
Eastern Calcasieu Parish in southwestern Louisiana...
* Until 900 AM CDT Tuesday
* At 156 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain of four to twelve inches of rain have fallen across the
warned area. Flash flooding is already occurring across portions
of eastern Calcasieu Parish. Any additional rainfall tonight could
further exacerbate the ongoing situation.
* Some locations that will experience flooding include...
Lake Charles, Westlake, Welsh, Iowa, Fenton, Grand Lake, Lacassine
National Wildlife Refuge, Lake Charles Regional Airport, Hayes,
Moss Bluff, Buller, Hacketts Corner, Topsy, Heberts Marina, Lebleu
Settlement, Gillis, Pine Island, Thornwell, Lowry and Sweet Lake.
Additional rainfall amounts of one to three inches with locally
higher are possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2997 9327 3002 9327 3005 9329 3040 9331
3040 9313 3042 9313 3042 9307 3043 9306
3044 9278 3045 9277 3045 9274 3005 9272
3004 9272 2994 9271 2994 9325
$$
TWH1 follow-up statement
351
WGUS54 KLCH 291400
FFWLCH
LAC019-023-053-291600-
/O.EXT.KLCH.FF.W.0074.000000T0000Z-170829T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
900 AM CDT TUE AUG 29 2017
The National Weather Service in Lake Charles has extended the
* Flash Flood Warning for...
Northeastern Cameron Parish in southwestern Louisiana...
Jefferson Davis Parish in southwestern Louisiana...
Eastern Calcasieu Parish in southwestern Louisiana...
* Until 1100 AM CDT
* At 854 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain has fallen across the warned area. Four to six inches
RAINFALL AMOUNTS inches of rain. Flash flooding is already
occurring.
* Some locations that will experience flooding include...
Lake Charles, Westlake, Welsh, Iowa, Fenton, Grand Lake, Lacassine
National Wildlife Refuge, Lake Charles Regional Airport, Hayes,
Moss Bluff, Buller, Hacketts Corner, Topsy, Heberts Marina, Lebleu
Settlement, Gillis, Pine Island, Thornwell, Lowry and Sweet Lake.
Additional rainfall amounts of 5 to 10 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2997 9327 3002 9327 3005 9329 3040 9331
3040 9313 3042 9313 3042 9307 3043 9306
3044 9278 3045 9277 3045 9274 3005 9272
3004 9272 2994 9271 2994 9325
$$
K. KuyperWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 12:04 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 29, 12:04 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1204 AM CDT Tue Aug 29 2017
.DISCUSSION...
Harvey continues to meander slowly over the Gulf waters off the
mid/upper Texas coast. Latest forecast track from NHC has shifted
a bit to the right, with the center expected to reach the coast
near Sabine Pass Wednesday morning. Bands of rain continue to
stream in from the Gulf to the north and northeast of the center,
with the most persistent banding currently arcing into the HGX
area, where it is definitely not needed.
Tropical storm force winds, primarily in the form of gusts over
inland coastal areas, will become increasingly likely as the storm
begins to gain latitude tomorrow and tomorrow night. Overall,
hazards/impacts have remained generally the same, with the
primary risk to life and property still from heavy rain and the
resultant flash/river flooding.
Please heed the instructions of local officials and DO NOT ATTEMPT
TO DRIVE THROUGH FLOOD WATERS.
13
&&
.PREV DISCUSSION... /issued 1132 PM CDT Mon Aug 28 2017/
DISCUSSION...
For the 29/06Z TAF Issuance.
AVIATION...
The main issue over the forecast period again will be bands
rotating around Tropical Storm Harvey off the Gulf into the
forecast area. In the near term best chance to see these bands
will be one wrapping into southeast Texas and the terminal at
KBPT, and the other will one moving into South Central Louisiana
and affecting the terminals at KLFT and KARA. These bands will
occasionally affect terminals with IFR conditions from ceilings
and visibilities. Wind gusts between 25 and 30 knots will also be
possible.
Rua
PREV DISCUSSION... /issued 439 PM CDT Mon Aug 28 2017/
DISCUSSION...
Primary changes to this forecast package include extending the
Tropical Storm Warning ewd to Intracoastal City and introducing a
Storm Surge Watch to the coastal areas from the mouth of the
Atchafalaya River wwd.
All previous forecast thinking remains the same.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 70 80 72 83 / 70 90 90 90
LCH 75 81 76 82 / 90 90 90 80
LFT 75 83 77 84 / 90 90 80 70
BPT 74 79 75 79 / 100 90 90 80
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
041>045-052>055-073-074.
Tropical Storm Warning for LAZ052-073-074.
TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
216-259>262.
Tropical Storm Warning for TXZ215.
GM...Tropical Storm Warning for GMZ430-432-450-452-470-472.
Small Craft Advisory until 9 PM CDT Wednesday for GMZ435-455-475.
&&Hazardous weather outlook, Aug 28, 6:35 AM CDT, 19 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 635 AM CDT Mon Aug 28 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 291200- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 635 AM CDT Mon Aug 28 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Heavy rainfall from slowly moving Tropical Storm Harvey along the Texas coast will produce several rounds of training showers and thunderstorms across Southeast Texas, Central and Southern Louisiana. A flash flood watch for the entire area continues. The prolonged east to southeast winds will lead to minor coastal flooding across Southeast Texas and Southwestern Louisiana. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Continued heavy rainfall from Tropical Storm Harvey will continue through Thursday. The chances of precipitation will slowly diminish Friday into the Labor Day weekend and the entire system moves further inland and weakens. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required. GMZ430-432-435-450-452-455-470-472-475-291200- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 635 AM CDT Mon Aug 28 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Tropical Storm Harvey along the Texas coast will continue to produce prolonged moderate to strong east to southeast winds and elevated seas, along with several rounds of training showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Continued elevated winds and seas will continue as Tropical Storm Harvey slowly moves into Southeast Texas by late Wednesday and Thursday. The chances of precipitation will slowly diminish Friday into the Labor Day weekend and the entire system moves further inland and weakens. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required.
In the hours before
Local storm report, Aug 28, 8:46 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
846 PM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD HAMSHIRE 29.86N 94.31W
08/28/2017 JEFFERSON TX BROADCAST MEDIA
BROADCAST MEDIA REPORT SHOWS SUN CHASE NEIGHBORHOOD IN
HAMSHIRE FLOODED WITH SEVERAL FEET OF WATER IN HOMES.
&&
RACKLEYLocal storm report, Aug 29, 12:48 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 AM CDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM FLASH FLOOD 2 ESE LAKE CHARLES 30.20N 93.18W
08/28/2017 CALCASIEU LA BROADCAST MEDIA
BROADCAST MEDIA REPORTS FLOODING IN THE AREA OF HIGHWAY
14 AND GENERAL DOOLITTLE.
&&
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:19 PM CDT | Special Marine Warning | LCH | 41 min | |
| Aug 28, 7:44 PM CDT | Special Marine Warning | LCH | 46 min | |
| Aug 28, 7:47 PM CDT | Tornado Warning | LCH | Cameron | 43 min |
| Aug 28, 8:29 PM CDT | Special Marine Warning | LCH | 46 min | |
| Aug 28, 10:00 PM CDT | Special Marine Warning | LCH | 60 min | |
| Aug 29, 1:05 PM CDT | Flash Flood Warning | LCH | Calcasieu, Cameron | 6 hr |
| Aug 29, 1:46 PM CDT | Special Marine Warning | LCH | 14 min | |
| Aug 29, 4:20 PM CDT | Tornado Warning | LCH | Acadia | 25 min |
| Aug 29, 4:33 PM CDT | Storm Surge Warning | LCH | Cameron | 27 hr |
| Aug 29, 4:44 PM CDT | Tornado Warning | LCH | Acadia | 31 min |
| Aug 29, 5:00 PM CDT | Small Craft Advisory | LCH | 50 hr | |
| Aug 29, 5:14 PM CDT | Tornado Warning | LCH | Acadia, Jefferson Davis | 31 min |
| Aug 29, 5:38 PM CDT | Tornado Warning | LCH | Acadia, Lafayette | 37 min |
| Aug 29, 5:45 PM CDT | Tornado Warning | LCH | Allen, Jefferson Davis | 30 min |
| Aug 29, 5:53 PM CDT | Tornado Warning | LCH | Allen, Jefferson Davis | 37 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.